New Jersey, 2014Flash Flooding and Damaging Wind in New Jersey, July 14, 2014
July 14, 2014 · NWS OKX · 5 events in 3 counties and zones
A very moist and unstable airmass triggered showers and thunderstorms on multiple surface boundaries, with some of the thunderstorms becoming severe. Several rounds of storms produced heavy rain that resulted in flash flooding in portions of Northeast New Jersey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable airmass triggered showers and thunderstorms on multiple surface boundaries, with some of the thunderstorms becoming severe. Several rounds of storms produced heavy rain that resulted in flash flooding in portions of Northeast New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 14, 3:23 PM EST, 12 minutes earlier.
Area forecast discussion, Jul 14, 3:23 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
423 PM EDT MON JUL 14 2014
.SYNOPSIS...
A COLD FRONT SLOWLY APPROACHES THE EAST COAST TONIGHT...MOVING
ACROSS THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY. HIGH PRESSURE
BUILDS OVER THE REGION WEDNESDAY NIGHT THROUGH FRIDAY. THE HIGH
MOVES EAST SATURDAY AS A FRONTAL SYSTEM APPROACHES FOR THE
WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM THIS
EVENING.
FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL LATE TUESDAY NIGHT.
CAPE VALUES HAVE INCREASED TO 1500-2000 J/KG...ALONG WITH A LIFTED
INDEX AROUND -3C. 0-6 KM BULK SHEAR VALUES ARE AROUND 30 KT...BUT
WILL INCREASE TO 30-40 KT INTO THIS EVENING. PWATS RANGE FROM
1.75-2.25". SFC TROUGH AND SEVERAL STRONG MID-LEVEL SHORTWAVES WILL
MOVE ACROSS THE REGION THIS EVENING...TOUCHING OFF STRONG TO
SEVERE THUNDERSTORMS WITH HEAVY RAIN. MAIN THREAT FROM STORMS WILL
BE THE DAMAGING WINDS AND HEAVY RAIN...AND CANNOT RULE OUT A
TORNADO...ESPECIALLY ACROSS THE LOWER HUDSON VALLEY...NORTHEAST
NJ...AND NYC.
STORMS TAPER OFF FROM WEST TO EAST AFTER MIDNIGHT TONIGHT. BY THE
TIME THE STORMS APPROACH EASTERN LONG ISLAND AND EASTERN PORTIONS
OF SOUTHERN CT...THE DYNAMICS FOR SEVERE STORMS WILL HAVE
DIMINISHED...SO THOSE AREAS CAN MAINLY EXPECT HEAVY RAIN AND GUSTY
WINDS.
WITH ABUNDANT LOW-LEVEL MOISTURE IN THE AREA...PATCHY FOG WILL
DEVELOP LATE TONIGHT AFTER SHOWERS/STORMS END.
LOWS TONIGHT WILL RANGE FROM THE UPPER 60S ACROSS THE INTERIOR TO
THE LOWER 70S ACROSS NYC AND LONG ISLAND.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
COLD FRONT GETS CLOSER ON TUESDAY. A SIMILAR DAY IN PLACE ON
TUESDAY WITH THE WARM AND HUMID AIRMASS IN PLACE. WITH TEMPS IN
THE 80S AND SFC DEWPOINTS IN THE LOW 70S...CAPE VALUES WILL
INCREASE TO ALMOST 2000 J/KG IN THE AFTERNOON. THE LIFTED INDEX
WILL BE AROUND -4C...0-6 KM BULK SHEAR VALUES WILL ONCE AGAIN
RANGE FROM 30-40 KT...AND PWATS WILL BE AROUND 2".
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON ONCE
AGAIN...WITH HEAVY RAIN AND GUSTY...POSSIBLY DAMAGING...WINDS
BEING THE MAIN IMPACT FROM ANY THUNDERSTORMS. STORMS CONTINUE
THROUGH TUESDAY NIGHT AS THE SFC COLD FRONT AND UPPER TROUGH DIG
THROUGH THE OHIO VALLEY. SFC LOW PRES WILL DEVELOP AT THE BASE OF
THE UPPER TROUGH...SOMEWHERE OVER THE MID-ATLANTIC STATES...AND
WILL SLIDE ALONG THE COAST...ENHANCING THE HEAVY RAIN OVER THE
REGION. COLD FRONT SEEMS TO HAVE SLOWED DOWN AS COMPARED TO
PREVIOUS MODEL RUNS...AND THE BULK OF THE ACTIVITY LOOKS TO OCCUR
TUESDAY NIGHT.
THERE IS A MODERATE RISK FOR RIP CURRENTS ON TUESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE LONG TERM PERIOD STARTS OFF WITH A BROAD UPPER TROUGH AND
CLOSED UPPER LOW ACROSS THE GREAT LAKES INTO THE OHIO VALLEY. THIS
TROUGH WILL BE SLOW TO MOVE ACROSS THE REGION...CROSSING THE AREA
ON THURSDAY. MEANWHILE...AT THE SURFACE...A COLD FRONT WILL MOVE
ACROSS THE REGION ON WEDNESDAY. EXPECT SHOWERS...POSSIBLY HEAVY AT
TIMES...TO CONTINUE WEDNESDAY MORNING FOR MOST OF THE
REGION...THEN JUST SOME LEFT OVER SHOWERS EAST OF NYC INTO THE
AFTERNOON. BY EVENING...MOST OF THE SHOWER ACTIVITY WILL COME TO
AN END AS THE FRONT MOVES EAST. THERE COULD BE SOME ISOLATED
THUNDER...HOWEVER WILL LEAVE OUT OF THE FORECAST FOR NOW.
DRIER WEATHER RETURNS WEDNESDAY NIGHT AND THURSDAY AS WEAK SURFACE
HIGH PRESSURE BUILDS INTO THE REGION. ALOFT...THE UPPER TROUGH
WILL LIFT TO THE NORTH...AND THE FLOW FLATTENS. THE DRY WEATHER
CONTINUES INTO FRIDAY WITH THE HIGH OVER THE REGION.
THE HIGH MOVES OFF RATHER QUICKLY FRIDAY NIGHT INTO SATURDAY...
GIVING WAY TO A FRONTAL SYSTEM TO MOVE INTO THE REGION SATURDAY
INTO SUNDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
WEEKEND.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
...HIGH IMPACT AVIATION WEATHER EVENT THRU THIS EVENING...
MEDIUM-HIGH CONFIDENCE IN TSRA IMPACTING KJFK/KHPN AND TERMINALS
WEST THIS EVENING. LOWER CONFIDENCE IN TIMING...BUT APPEARS NYC
TERMINALS WILL BEGIN TO BE SIGNIFICANTLY IMPACTED BY 22Z OR SO.
OUTSIDE OF SH/TSRA...CIGS/VSBY GENERALLY VFR...BUT CIGS COULD DROP
TO 020-030 FOR PERIODS OF TIME.
MEDIUM CONFIDENCE IN WIND DIRECTION...GENERALLY AVERAGING AROUND
170-200 TRUE. COULD VARY AS MUCH AS 140-220 TRUE HOWEVER. OUTSIDE
TS...GUSTS UNLIKELY BUT AN OCCASIONAL GUST TO 15 KT POSSIBLE EARLY
THIS EVENING. INSIDE TS...STRONGER GUSTS GENERALLY FROM 210-240 DEG
TRUE.
...NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: MOST LIKELY TIMING FOR SIGNIFICANT TS
IMPACTS BEGINNING AROUND 22Z. VSBY COULD BRIEFLY BE LOWER THAN 3SM
IN TSRA.
KLGA FCSTER COMMENTS: MOST LIKELY TIMING FOR SIGNIFICANT TS
IMPACTS BEGINNING AROUND 22Z. VSBY COULD BRIEFLY BE LOWER THAN 3SM
IN TSRA.
KEWR FCSTER COMMENTS: MOST LIKELY TIMING FOR SIGNIFICANT TS
IMPACTS BEGINNING AROUND 22Z. VSBY COULD BRIEFLY BE LOWER THAN 3SM
IN TSRA.
KTEB FCSTER COMMENTS: MOST LIKELY TIMING FOR SIGNIFICANT TS
IMPACTS BEGINNING AROUND 22Z. VSBY COULD BRIEFLY BE LOWER THAN 3SM
IN TSRA.
KHPN FCSTER COMMENTS: MOST LIKELY TIMING FOR SIGNIFICANT TS
IMPACTS BEGINNING AROUND 22Z. VSBY COULD BRIEFLY BE LOWER THAN 3SM
IN TSRA.
KISP FCSTER COMMENTS: SOME POTENTIAL FOR TS STARTING AROUND
21Z...BUT CONFIDENCE TOO LOW TO INCLUDE IN TAF. HIGHER POTENTIAL
FOR TS AFTER 00Z.
.OUTLOOK FOR 21Z TUESDAY THROUGH SATURDAY...
.TUES-WED...SCATTERED TO NUMEROUS SHRA/TS. STRONGER TSTMS DURING
THIS TIME FRAME COULD PRODUCE PERIODS OF MVFR OR LOWER
CONDITIONS...LOCALLY HEAVY RAINFALL...AND GUSTY WINDS. CONDITIONS
IMPROVE SECOND HALF OF WEDNESDAY.
.THURS...VFR.
.FRI...VFR.
.SAT...MVFR POSSIBLE IN RA.
&&
.MARINE...
WITH SHOWERS SPREADING INTO THE WATERS...MOST OF THE DENSE FOG
WILL BEGIN TO LIFT. WILL THEREFORE CANCEL THE DENSE FOG ADVISORY
OVER THE EASTERN WATERS.
SEAS ON THE OCEAN WILL BUILD TO 3-5 FT TONIGHT...AND THEN TO 4-6
FT ON TUESDAY AND TUESDAY NIGHT. WILL CONVERT SCA TO SCA FOR
HAZARDOUS SEAS AND EXTEND UNTIL 6AM WEDNESDAY.
THUNDERSTORMS WILL MOVE ACROSS THE WATERS TONIGHT...AND THEN AGAIN
ON TUESDAY AFTERNOON AND TUESDAY NIGHT AS A COLD FRONT SLOWLY
WORKS ITS WAY ACROSS THE WATERS.
A COLD FRONT WILL MOVE ACROSS THE AREA WATERS LATE WEDNESDAY. THE
PROLONGED SOUTHERLY FLOW ACROSS THE WATERS WILL RESULT IN SMALL
CRAFT SEAS LINGERING INTO TO AT LEAST WEDNESDAY NIGHT. SOME LEFTOVER
SEAS MAY REMAIN ABOVE 5 FT ON THE FAR EASTERN WATERS INTO THURSDAY
MORNING.
HIGH PRESSURE BUILDS INTO THE WATERS WEDNESDAY NIGHT THROUGH THE END
OF THE WEEK. ONCE SEAS SUBSIDE BELOW 5 FT...SUB-SCA CONDITIONS ARE
LIKELY THROUGH THE END OF THE WEEK.
&&
.HYDROLOGY...
A HUMID AIRMASS REMAINS IN PLACE WITH PWATS AROUND 2". SHOWERS AND
THUNDERSTORMS WILL PRODUCE HEAVY RAIN TONIGHT...AND THEN AGAIN ON
TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. STORM TOTAL RAINFALL
WILL RANGE FROM 2-3" WITH SOME AREAS PICKING UP BETWEEN 3-5" IN
HEAVIER AREAS OF CONVECTION. FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH TUESDAY NIGHT.
RAIN WILL COME TO AN END ON WEDNESDAY...HOWEVER NO SIGNIFICANT
PRECIPITATION IS EXPECTED WEST OF NYC. EAST OF NYC...RAINFALL
AMOUNTS WILL RANGE FROM A QUARTER TO A HALF INCH. HIGHER AMOUNTS
MAY BE LIKELY ACROSS THE EXTREME EASTERN PORTION OF THE
CWA...MAINLY THE TWIN FORKS AND NEW LONDON COUNTY IN CT. RAINFALL
AMOUNTS THERE COULD REACH THREE QUARTERS OF AN INCH.
NO RAINFALL IS EXPECTED WEDNESDAY NIGHT THROUGH THE END OF THE
WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR NYZ067>075-
078>081-176>179.
NJ...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR NJZ002-004-
006-103>108.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
WEDNESDAY FOR ANZ350-353-355.
&&
SYNOPSIS...BC/MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...BC
AVIATION...PICCA
MARINE...BC/MPS
HYDROLOGY...BC/MPSHazardous weather outlook, Jul 14, 2:10 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
310 PM EDT MON JUL 14 2014
CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-176>179-151000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
310 PM EDT MON JUL 14 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT RISK OF SEVERE WEATHER. SEVERE THUNDERSTORMS
WILL BE CAPABLE OF HEAVY RAIN...DAMAGING WINDS...AND POSSIBLY A
TORNADO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ007-008-011-012-NYZ078>081-151000-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
310 PM EDT MON JUL 14 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS A SLIGHT RISK OF SEVERE WEATHER. SEVERE THUNDERSTORMS
WILL BE CAPABLE OF HEAVY RAIN AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-340-345-350-353-151000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
310 PM EDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER. SEVERE THUNDERSTORMS
WILL BE CAPABLE OF HEAVY RAIN AND GALE TO STORM FORCE WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ335-338-355-151000-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
310 PM EDT MON JUL 14 2014
...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT RISK OF SEVERE WEATHER. SEVERE THUNDERSTORMS
WILL BE CAPABLE OF HEAVY RAIN...GALE TO STORM FORCE WINDS...AND
POSSIBLE WATERSPOUTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 14, 3:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
415 PM EDT MON JUL 14 2014
NJZ002-103-NYZ067-069-142115-
ORANGE-ROCKLAND-WESTERN BERGEN-WESTERN PASSAIC-
415 PM EDT MON JUL 14 2014
...STRONG THUNDERSTORMS WILL IMPACT WESTERN PASSAIC...SOUTHERN
ORANGE...ROCKLAND AND NORTHWESTERN BERGEN COUNTIES...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF WEST MILFORD TO 8 MILES NORTH OF HOPATCONG TO 6 MILES NORTH OF
HOPATCONG...AND MOVING EAST AT 35 MPH.
THESE STORMS WILL BE...
NEAR WARWICK BY 430 PM.
NEAR WEST MILFORD BY 435 PM.
NEAR POMPTON LAKES BY 440 PM.
NEAR MONROE BY 445 PM.
NEAR HARRIMAN BY 450 PM.
NEAR RAMSEY BY 455 PM.
PEOPLE IN NORTHWESTERN BERGEN...PASSAIC...ROCKLAND AND SOUTHERN
ORANGE COUNTIES...INCLUDING WARWICK...WEST MILFORD...GREENWOOD
LAKE...BLOOMINGDALE...POMPTON LAKES...MONROE...RINGWOOD...HARRIMAN...
SLOATSBURG AND RAMSEY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...COULD
CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF
POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4109 7450 4120 7437 4127 7450 4140 7396
4140 7395 4132 7398 4129 7394 4125 7397
4120 7393 4100 7411 4099 7425 4101 7427
4099 7429 4103 7442 4102 7443 4105 7445
4104 7450
GOODMANEvent by event
3 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Passaic
- When
- July 14, 3:35 PM EST
- Where
- Passaic County, 0.64 mi WNW of Upper Macopin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 41.084, -74.411
Numerous trees and wires were reported down along Gould Road between Union Valley Road and Wooley Road.
Flash Flood, Bergen
- When
- July 14, 6:29 PM EST to 7:10 PM EST
- Where
- Bergen County, 0.84 mi NNE of Glen Rock to 0.87 mi NNE of Glen Rock
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.962, -74.126
Maple Ave. was closed just west of Rock Rd. in Glen Rock due to flooding.
Flash Flood, Passaic
- When
- July 14, 6:38 PM EST to 7:08 PM EST
- Where
- Passaic County, 0.69 mi SSE of Haledon to 1.27 mi SSE of Haledon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.921, -74.175
River St. in Paterson was closed due to flooding.
Lightning, Union
- When
- July 14, 6:45 PM EST
- Where
- Union County, 0.75 mi ENE of Garwood
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 40.652, -74.306
A chimney was struck by lightning on Retford Avenue. The chimney was destroyed at the roof lie and resulted in a crack all the way to the basement.
Flash Flood, Bergen
- When
- July 14, 7:45 PM EST to 8:15 PM EST
- Where
- Bergen County, 1.02 mi E of East Paterson to 0.38 mi SSW of Rochelle Park
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.897, -74.101
The intersection of Saddle River Rd. and Ackerman Ave. as well as 5th St. in Saddle Brook were closed due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537775, 537123, 537131, 537774, 537141.